Michigan, 2009

Winter Storm and Winter Weather in Michigan, January 3 to 5, 2009

January 3 to 5, 2009 · NWS MQT · 6 events in 6 counties and zones

A low pressure trough moving through the area produced heavy snow and blowing snow over western Upper Michigan from the 3rd into the morning of the 5th. Light snow mixed with sleet and freezing rain in south central portions of Upper Michigan on the 3rd and 4th and caused travel problems there.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough moving through the area produced heavy snow and blowing snow over western Upper Michigan from the 3rd into the morning of the 5th. Light snow mixed with sleet and freezing rain in south central portions of Upper Michigan on the 3rd and 4th and caused travel problems there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 3, 12:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 3, 12:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1254 PM EST SAT JAN 3 2009

UPDATED AVIATION DISCUSSION FOR 18Z TAF ISSUANCE

.UPDATE...
WIDESPREAD SNOW EXISTS ACROSS ERN NORTH DAKOTA INTO NRN MN ON LATEST
RADAR LOOP AND SFC OBS. RADAR ALSO SHOWS RETURNS DOWN INTO CENTRAL
WI...BUT THESE ARE HIGH BASED AND MOSTLY VIRGA PCPN DUE TO DRY LOW
LEVEL AIR BEING INGESTED ON SE WINDS. 12Z APX SOUNDING SHOWS THE DRY
AIR...WITH DEWPOINT DEPRESSIONS OF 10-15C BTWN 850-700MB. THE REASON
FOR THE SNOW AND OTHER RADAR RETURNS ARE A COMBINATION OF A FEW
FACTORS: UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 110 KT
JET OVER UPPER MI AND LAKE SUPERIOR...WARM ADVECTION/ISENTROPIC LIFT
SEEN ON 280-295K SFCS...AND DPVA FORCING BETWEEN AN UPPER RIDGE
CENTERED OVER WI AND A TROUGH CROSSING MT AND WY. GOING FORECAST HAS
A GOOD HANDLE ON THE SNOW...WHICH SHOULD SPREAD INTO WRN UPPER MI
THIS AFTN AS THE LOW LEVELS MOISTEN UP WITH FURTHER LIFT AND PCPN.
AMOUNTS NOT EXPECTED TO BE THAT IMPRESSIVE...THOUGH...WITH MAYBE UP
TO AN INCH POSSIBLE BY 00Z...AND THAT IS NEAR IWD. OTHERWISE...SOME
VERY LIGHT LAKE EFFECT SNOW SHOWERS CONTINUE TO STREAM OFF EASTERN
LAKE SUPERIOR INTO THE KEWEENAW AND MARQUETTE COUNTIES. THESE MAY
DIMINISH SOME...ESPECIALLY ON THE FAR EASTERN PART OF SUPERIOR AS
DRY AIR OFF ONTARIO ADVECTS WESTWARD. HOWEVER...SOME LIGHT LAKE
EFFECT SHOULD CONTINUE GIVEN COLD AIRMASS OVER THE AREA. IN TERMS OF
HIGH TEMPS...ONLY ADJUSTMENT WAS MADE TO LOWER THEM OVER THE EASTERN
U.P.. DESPITE SUNSHINE...COLD DRAINAGE FLOW OUT OF ERN ONTARIO WHERE
READINGS ARE CURRENTLY BELOW ZERO SHOULD KEEP TEMPS FROM CLIMBING
TOO MUCH. LOWERED HIGHS CLOSER TO 00Z MET GUIDANCE AND OUR 12Z LOCAL
WRF-ARW RUN. ADJUSTED HOURLY TEMPS UP THIS MORNING EVERYWHERE...
ESPECIALLY OUT WEST WHERE WINDS HAVE PICKED UP AND CLOUDS MOVED
IN...ALLOWING READINGS TO CLIMB.

DID ONE QUICK ADJUSTMENT TO THE GOING HEADLINES AS WELL. GIVEN GOOD
MODEL AGREEMENT FOR HEAVY LAKE EFFECT SNOW SHOWERS TO DEVELOP IN THE
WAKE OF THE TROUGH MOVING THROUGH TOMORROW...AND CONTINUING INTO
MONDAY...EXTENDED THE WARNING FOR ONTONAGON UP THROUGH THE KEWEENAW
TO 00Z TUE. POTENTIAL EVEN EXISTS FOR BLIZZARD CONDITIONS...
ESPECIALLY WITH OUR 06Z LOCAL WRF-ARW RUN. WILL NEED TO KEEP A CLOSE
EYE ON THE WIND DIRECTION BEHIND THE TROUGH AS WELL...SINCE THE
LOCAL WRF-ARW RUN FORECASTS A BIT MORE OF WNW WIND. IF THIS CAME
TRUE...WOULD NEED HEADLINES AS WELL FOR EASTERN ALGER AND NRN LUCE
WITH DOMINANT BAND DROPPING DOWN IN THERE LATER SUN NIGHT. THE RUN
ALSO SUGGESTS A DECENT SNOW SETUP FOR THE TWIN LAKES AREA WITH A
BAND SITTING IN PLACE FOR 18 HRS OR SO...WHICH WOULD MEAN AT LEAST
ANOTHER FOOT OR MORE OF SNOW WHICH JUST RECEIVED OVER TWO FEET
RECENTLY. GRID UPDATE OUT. ZFP AND WSW TO FOLLOW SHORTLY.

&&

.DISCUSSION...
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH FROM
ALBERTA/SASK INTO MT/ID AND A DOWNSTREAM RIDGE OVER THE UPPER MS
VALLEY. AT THE SFC...AN INVERTED TROUGH WAS DEVELOPING FROM WY AND
CENTRAL NEBRASKA TO ERN NORTH DAKOTA. 290K-295K ISENTROPIC ASCENT
ALONG AN 850-700 MB FRONT SUPPORTED A BAND OF LIGHT SNOW FROM NEAR
KDLH INTO NRN WI. AHEAD OF THE TROUGH...MOISTURE WAS BEGINNING TO
SURGE NORTHWARD FROM THE SRN PLAINS WITH DEWPOINTS INTO THE 50S INTO
SE KS. LINGERING LIGHT LES HAD DIMINISHED LEAVING INTO A FEW
FLURRIES UPSTREAM FROM MARQUETTE IN WEAK NE FLOW.

TODAY...EXPECT THE INITIAL BANDS OF LIGHT SNOW TO MOVE INTO
THE WEST HALF OF UPPER MI INTO THIS EVENING. HOWEVER...THE AREA OF
DEEPER MOISTURE AND STRONGER ISENTROPIC LIFT WILL REMAIN MAINLY OVER
MN AND WRN WI WITH ONLY AN INCH OR TWO EXPECTED FROM NEAR IWD TO
BRUCE CROSSING AND ONTONAGON.

TONIGHT INTO SUNDAY...MODELS WERE IN GOOD AGREEMENT BUT THE NAM WAS
SLOWER TO BRING THE AREA OF ACCUMULATING PCPN INTO THE AREA AS IT
TAKES LONGER TO SATURATE THE LOWER LEVELS. SO...SNOW AND HEADLINE
START TIMES MAY BE A BIT EARLY BUT ALLOW FOR UNCERTAINTY WITH THE
DEVELOPING STORM SYSTEM.

WITH THE ARRIVAL OF MORE ABUNDANT MOISTURE AND STRONG ISENTROPIC
LIFT...SNOWFALL RATES WILL INCREASE QUICKLY OVER THE WEST IN THE
EVENING TOWARD MIDNIGHT CNTRL AND LATE TONIGHT IN THE EAST. PWAT
VALUES TO AROUND 0.60 INCH AND 4 G/KG AVBL WITH STRONG 290K-295K
LAYER ISENTROPIC LIFT ENHANCED BY FGEN AND UPPER LEVEL DIV WITH THE
LEFT EXIT OF THE 250-300 JET SHOULD SUPPORT A PERIOD OF HEAVY SNOW.
EVEN THROUGH THE DGZ IS FAIRLY HIGH...12K TO 15K FT...RELATIVELY
COLD AIR TO THE SFC (BLO -5C) SHOULD REDUCE AGGREGATION AND KEEP
SNOW/WATER RATIO FROM DROPPING OFF TOO FAR. NAM/GFS MODEL BLEND QPF
VALUES AROUND 0.35 TO 0.50 INCH DURING THE 12 HOUR PERIOD OF HEAVIER
PCPN ALONG WITH 16/1 SLR SUPPORT SNOWFALL AMOUNTS AVERAGING 5 TO 8
INCHES OVER THE WEST HALF. SO...THE WATCH WAS UPGRADED TO A WARNING
FOR THIS AREA. TO THE SOUTH AND EAST...ADVISORIES WERE ISSUED FOR
SNOWFALL AMOUNTS IN THE 2 TO 5 INCH RANGE. SOME SLEET MAY MIX IN
OVER THE FAR SOUTH NEAR MNM WITH THE NAM SHOWING 775 MB TEMP AROUND
0C. THE SNOW SHOULD TAPER OFF QUICKLY SUNDAY MORNING FROM W TO E AS
THE TROF AXIS MOVES THROUGH.

SUNDAY NIGHT INTO MONDAY NIGHT...CAA AND WRLY FLOW BEHIND THE TROUGH
WITH 850 MB TEMPS TO NEAR -20C BY 12Z MON WILL SUPPORT LES INTO NW
UPPER MI. POTENTIAL EXISTS FOR MODERATE TO HEAVY SNOW INTO THE
KEWEENAW WITH FAVORABLE LOW LEVEL CONV PATTERN DEVELOPING THAT COULD
LINGER INTO MON NIGHT.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

LIGHT SNOW ACROSS NORTHERN MN AND SPREADING INTO NW WI WILL MOVE
INTO CMX LATE THIS AFTN AND INTO SAW THIS EVENING. MAJORITY OF THIS
SNOW SHOULD BE MVFR...HOWEVER...CMX IS EXPECTED TO SEE LOWER VSBYS
IN THE IFR RANGE DUE TO EASTERLY FLOW BRINGING LAKE EFFECT SNOW
SHOWERS IN OFF EASTERN SUPERIOR. SNOW SHOULD INTENSIFY TONIGHT AS
MORE MOISTURE AND LIFT MOVES IN...WHICH AS A RESULT BOTH TAF SITES
ARE EXPECTED TO SEE VSBYS AND CIGS DROP TO LIFR. COULD END UP WITH A
BRIEF PERIOD OF VLIFR AS WELL...BUT WILL LET LATER SHIFTS DETERMINE
WHEN THIS OCCURS...RIGHT NOW MOST LIKELY BTWN 06-09Z. SNOW EXPECTED
TO TAPER OFF AT BOTH SITES TOMORROW MORNING...WITH VSBYS IMPROVING
TO IFR AT CMX AND MVFR AT SAW. CIGS WILL LIKELY TAKE A WHILE TO
LIFT...THOUGH...UNTIL A TROUGH PASSAGE AROUND NOON.

&&

.MARINE (FOR 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
10 AM UPDATE...ISSUED GALE WATCHES FOR LAKE SUPERIOR SUN NIGHT INTO
MONDAY WITH STRONG WEST WIND DEVELOPING BEHIND THE LOW PRESSURE
TROUGH. HEAVY FREEZING SPRAY WATCHES LIKELY NEEDED AS WELL.

ATTN TURNING TO APPROACHING SFC LOW PRESSURE TROUGH OVER THE PLAINS.
EXPECT ERLY WINDS TO 30 KNOTS OVR MUCH OF WRN LK SUPERIOR TODAY AS
WINDS CHANNEL BTWN MN SHORELINE AND KEWEENAW PENINSULA. LATER
TONIGHT INTO SUNDAY...WINDS BECOME MORE SE AND COULD REACH 30 KNOTS
FM SE LK SUPERIOR INTO CNTRL LK SUPERIOR. SOME HINT OF GALE GUSTS IN
THESE AREAS...BUT MAJORITY OF MODEL GUIDANCE REMAINS BLO GALES.
SEEMS LIKE THERE IS A BETTER CHANCE OF GALES FOR LATE SUNDAY AFTN
INTO SUNDAY NIGHT AS SFC TROUGH SHIFTS EAST OF LK SUPERIOR AND WINDS
SHIFT WRLY. TEMPS DROPPING BLO 20F COMBINED WITH THE STRONGER WINDS
LEADS TO A PERIOD OF HEAVY FREEZING SPRAY INTO MONDAY MORNING...
BEFORE THE WINDS DIMINISH AS THE TROUGH SLIDES EAST OF THE REGION.
STRONGER S/SE WINDS EXPECTED LATE TUESDAY INTO WEDNESDAY AS ANOTHER
STRONG LOW PRESSURE TROUGH CLOSES IN ON UPR GREAT LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 10
     AM EST /9 AM CST/ SUNDAY FOR MIZ004-010-084.

  WINTER WEATHER ADVISORY FROM 2 AM TO 1 PM EST SUNDAY FOR MIZ007-
     014-085.

  WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
     FOR MIZ001-003.

  WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM CST SUNDAY
     FOR MIZ009.

  WINTER WEATHER ADVISORY FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO
     11 AM EST /10 AM CST/ SUNDAY FOR MIZ006-012-013.

  WINTER STORM WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO
     10 AM EST /9 AM CST/ SUNDAY FOR MIZ005-011.

  WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 7 PM EST MONDAY
     FOR MIZ002.

LAKE SUPERIOR...
  GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     LSZ250-251-267.

  GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     LSZ266.

  GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR LSZ244-
     245-248-249-264-265.

  GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR
     LSZ242-243-263.

LAKE MICHIGAN...NONE.

&&

UPDATE...AJ
DISCUSSION...JLB
AVIATION...AJ
MARINE...JLA/AJ
Hazardous weather outlook, Jan 3, 5:47 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
547 AM EST SAT JAN 3 2009

MIZ001-003-041300-
KEWEENAW-NORTHERN HOUGHTON-
547 AM EST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE TO HEAVY SNOW IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD MODERATE TO HEAVY SNOW IS EXPECTED SUNDAY MORNING.
PLEASE VIEW THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL
INFORMATION.

SIGNIFICANT LAKE EFFECT SNOW...BLOWING SNOW...AND WIND CHILLS
READINGS OF 10 TO 20 BELOW ZERO ARE POSSIBLE SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ002-004-005-009>011-084-041300-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-
547 AM EST SAT JAN 3 2009 /447 AM CST SAT JAN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE TO HEAVY SNOW IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD MODERATE TO HEAVY SNOW IS EXPECTED EARLY SUNDAY
MORNING. PLEASE VIEW THE LATEST WINTER WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

WIND CHILL READINGS OF 15 TO 25 BELOW ZERO ARE EXPECTED LATE
SUNDAY NIGHT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ006-007-012>014-085-041300-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
547 AM EST SAT JAN 3 2009 /447 AM CST SAT JAN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE SNOW WILL DEVELOP LATE TONIGHT. SLEET MAY MIX
WITH THE SNOW IN SOUTHERN MENOMINEE COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD MODERATE SNOW IS EXPECTED SUNDAY MORNING. SLEET MAY
MIX WITH THE SNOW IN SOUTHERN MENOMINEE COUNTY. PLEASE VIEW THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

WIND CHILL READINGS OF ZERO TO 10 BELOW ZERO ARE EXPECTED LATE
SUNDAY NIGHT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY ENCOURAGED AND APPRECIATED.

LSZ162-240>251-263>267-041300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
547 AM EST SAT JAN 3 2009 /447 AM CST SAT JAN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEST GALES TO 35 KNOTS ARE POSSIBLE SUNDAY AFTERNOON OVER WESTERN
LAKE SUPERIOR. WEST GALES TO 40 KNOTS ARE POSSIBLE OVER CENTRAL
AND EASTERN LAKE SUPERIOR SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ221-248-250-041300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
547 AM EST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JLA

In the hours before

Local storm report, Jan 3, 9:27 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
927 AM EST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SE CALUMET            47.24N 88.44W
01/03/2009  M3.0 INCH        HOUGHTON           MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 20 INCHES.

&&

AJK
Local storm report, Jan 3, 9:43 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
943 AM EST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     SNOW             GRAND MARAIS            46.67N 85.98W
01/03/2009  M7.5 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 37 INCHES. SNOW TO WATER RATIO
            24 TO 1.

&&

AJK
Local storm report, Jan 3, 10:01 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1001 AM EST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     SNOW             3 NE PIKE LAKE          46.68N 85.37W
01/03/2009  M2.0 INCH        LUCE               MI   CO-OP OBSERVER

            12 HOUR TOTAL. SNOW DEPTH 21 INCHES.

&&

AJK
Local storm report, Jan 3, 10:03 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1003 AM EST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             NEWBERRY                46.35N 85.51W
01/03/2009  M2.5 INCH        LUCE               MI   CO-OP OBSERVER

            24 HOUR TOTAL. 0.9 INCHES IN THE LAST 12 HOURS. SNOW
            DEPTH 24 INCHES.

0630 AM     SNOW             MUNISING                46.41N 86.65W
01/03/2009  M2.5 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 23 INCHES. SNOW TO WATER RATIO
            25 TO 1.

0700 AM     SNOW             8 WSW ONTONAGON         46.82N 89.47W
01/03/2009  M7.0 INCH        ONTONAGON          MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 22 INCHES.

0700 AM     SNOW             3 NNE CALUMET           47.29N 88.42W
01/03/2009  M5.1 INCH        KEWEENAW           MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 22 INCHES.

0805 AM     SNOW             GRAND MARAIS            46.67N 85.98W
01/03/2009  M7.5 INCH        ALGER              MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 37 INCHES. SNOW TO WATER RATIO
            24 TO 1.

0900 AM     SNOW             1 SE CALUMET            47.24N 88.44W
01/03/2009  M3.0 INCH        HOUGHTON           MI   CO-OP OBSERVER

            24 HOUR TOTAL. SNOW DEPTH 20 INCHES.

0940 AM     SNOW             3 NE PIKE LAKE          46.68N 85.37W
01/03/2009  M2.0 INCH        LUCE               MI   CO-OP OBSERVER

            12 HOUR TOTAL. SNOW DEPTH 21 INCHES.

&&

AJK
Local storm report, Jan 3, 10:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 AM EST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 S ONTONAGON           46.86N 89.31W
01/03/2009  M2.7 INCH        ONTONAGON          MI   CO-OP OBSERVER

            24 HOUR TOTAL. 0.6 INCHES IN THE LAST 12 HOURS. SNOW
            DEPTH 16 INCHES.

&&

AJK
Local storm report, Jan 3, 11:16 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1116 AM EST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             2 SW TWIN LAKES         46.88N 88.86W
01/03/2009  M9.0 INCH        HOUGHTON           MI   CO-OP OBSERVER

            24 HOUR TOTAL. 26 INCHES STORM TOTAL. SNOW DEPTH ABOUT
            3.5 FEET.

&&

AJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Ontonagon

When
January 3, 2:00 PM EST to January 4, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles southwest of Ontonagon measured nine inches of wet snow during the event.

Winter Storm, Gogebic

When
January 3, 2:00 PM CST to January 4, 4:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer two miles north of Ironwood estimated between six and seven inches of wet snow during the event.

Winter Storm, Keweenaw

When
January 3, 5:00 PM EST to January 5, 12:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Mohawk observer reported a storm total snowfall exceeding 15 inches with inch-per-hour snowfall rates at times. The observer four miles northeast of Calumet measured ten inches of snow in 12 hours. West winds gusts over 35 mph on the evening of the 4th also caused near blizzard conditions in snow and blowing snow.

Winter Storm, Northern Houghton

When
January 3, 5:00 PM EST to January 5, 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Law Enforcement
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Sheriff reported six to nine inches of snow in 12 hours on the morning of the 4th in the vicinity of Houghton. Storm total snowfall in the Calumet area exceeded a foot with inch-per-hour snowfall rates at times. West winds gusts over 35 mph on the evening of the 4th also caused near blizzard conditions in snow and blowing snow.

Winter Weather, Menominee

When
January 3, 10:00 PM CST to January 4, 6:00 AM CST
Where
Menominee forecast zone
Reported by
Law Enforcement
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The Menominee County Sheriff reported a mix of freezing rain and sleet with a thin coating of ice on the roads.

Winter Weather, Dickinson

When
January 3, 10:00 PM CST to January 4, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The Dickinson County Sheriff reported a mix of snow and freezing rain with an inch or snow accumulation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150796, 150797, 150799, 150801, 150814, 150815.